A drug called lanatoprost (sold in the US under the trade name
"Xalatan") can, over a period of time, change the color of the iris.
This drug's primary use is in treating glaucoma or ocular
"XALATAN can cause changes in eye color. The iris, which is the
colored part of the eye, may darken due to an increase in brown color.
These changes may be more noticeable in patients with more than one
color in their eyes (such as green-brown or blue-brown). In addition,
XALATAN may cause darkening of the eyelid and the eyelashes and
increase in the growth of eyelashes of the treated eye. These color
changes can increase for as long as XALATAN is used. Eye color changes
are likely to be permanent. The color changes did not increase after
XALATAN was discontinued in clinical studies. After discontinuation of
XALATAN, eyelid skin darkening may be reversible and eyelash changes
are usually reversible."
Xalatan: About Xalatan
"Latanoprost may gradually change eye color, increasing the amount of
brown pigment in the iris by increasing the number of melanosomes
(pigment granules) in melanocytes. The long-term effects on the
melanocyles and the consequences of potential injury to the
melanocytes and/or deposition of pigment granules to other areas of
the eye are currently unknown. The change in iris color occurs slowly
and may not be noticeable for several months to years. Patients should
be informed of the possibility of iris color change.
Eyelid skin darkening has also been repoted in association with the
use of latanoprost.
Latanoprost may gradually change eyelashes; these changes include
increased length, thickness, pigmentation, and number of lashes."
Another drug that is sometimes used in the treatment of glaucoma can,
paradoxically, cause either an increase or a decrease in iris
pigmentation. Levobunolol (sold under the trade name "Betagan")
typically darkens the irises, but on rare occasions the opposite
reaction occurs. Here's an account of one such case. Note the photo
which shows the patient's partially depigmented iris:
"Changes in iris pigmentation occur in relation to many circumstances,
the most topical of which probably is iris hyperpigmentation
associated with the prostaglandin analogue latanoprost. We report on a
case of bilateral iris depigmentation with levobunolol eye drops and
we suggest that changes in local iris prostaglandin concentrations may
We report on the case of a 68 year old man who, after 5 years of using
exclusively levobunolol eye drops twice daily to both eyes, reported
that the colour of both of his eyes was changing from brown to blue...
To the best of our knowledge, there has been no previous report of
iris heterochromia following the use of timolol or levobunolol eye
British Journal of Ophthalmology: A case of acquired iris
depigmentation as a possible complication of levobunolol eye drops
Some medical conditions, such as Fuch's heterochromic iridocyclitis,
can cause the iris to lose pigment, eventually becoming pale grey or
even white in color:
"Fuchs' heterochromic iridocyclitis is an unusual disease and accounts
for about 3 - 4% of patients with uveitis. Patients complain about
floaters, problems with glare and blurred vision due to cataracts,
although often patients have no specific complaints, at least
initially. Sometimes patients are seen because of some color changes
of the iris associated with the disease. In Fuchs' the iris partly
becomes depigmented and appears white, such that parts of the iris
look of normal color and other parts look almost white."
NIOeyes: Q and A
I know of no reliable way to lighten eye color. However, there is a
website which offers a product which claims to do so:
"Tradesa Cosmetic Products is not a company, we are RESEARCH DPT. THAT
HELPS PEOPLE WITH A COMPLEX ACHIEVE A LIGHTER EYE COLOR AND/OR SKIN
Want to try our Eye Lightening sample?
Now you can!
For only 290 USD !!!! you will get a 5 days trial Eye Lightening
sample to try at home. Try our NEW stronger and quicker formula!
Turns brown eyes green in 30 days time. This new formula is 2 times
faster than the original sold over the internet.
Full product price is: 2630 USD"
Tradesa Cosmetic Products
From Tradesa's other site:
"What is Eye Lightening made of and how does it work?
This unique product is made of 100% totally natural ingredients. Will
lighten your eye color progressively and permanently. In the last year
we have come out with a new quicker and most efficient formula,
showing remarkable visible results from the very first on day session
(session takes 4 minutes).
Research was undertaken with the aim of creating a product that would
help individuals attain a permanent lighter eye color in a progressive
way. This product has been tested in humans since 1995. We started
selling it in 1997. We have customers all around the world since, and
they report results as Excellent."
Tradesa Cosmetic Products
I urge caution in dealing with this firm; there are several posts in
online forums which describe users' dissatisfaction with the product
and the company:
"I tried the product and it did not work. The worst part was that the
company has been ignoring me since, and I have sent several emails.
Their only response was to try to sell me and new and improved
product, which probably doesn't work either. I spent months burning my
eyes with their product -they guaranteed a change in eye color in one
month....four months later and there was absolutely no change.
Everyone please save your money, if you have a compaint, they won't
respond. This is a scam."
Bagong Pinay: Forum Message Board
More forum posts about Tradesa may be found here:
New England Eye Center: TRADESA IS A FAKE AND THEY HAVE ADMITTED IT
New England Eye Center: drops for blue eyes
Here is an article that describes changes in iris color in relation to
alternative medicine, iridology, nutraceuticals, and certain dietary
practices. I recommend taking this kind of info with a grain of salt,
but it does make interesting reading:
Raw Paleolithic Diets: Iris Color Change from Raw Diets, EM and Some
Radical Healing Systems?
Google Web Search: "latanoprost" + "change" + "color" + "iris"
Google Web Search: "xalatan" + "change" + "color" + "iris"
Google Web Search: "iris" + "depigmentation"
Google Web Search: "heterochromic iridocyclitis"
Google Web Search: "eye" + "color" + "lightening"
I hope this information will be useful. If anything is unclear, please
request clarification; I'll be glad to offer further assistance before
you rate my answer.